Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 85, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 14, 2022, 12:05 PM EDT for Barnwell County, South Carolina; Burke County, Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2022, 12:05 PM EDT (16:05 UTC)
- Expired
- Jun 14, 2022, 12:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 98 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:05 PM EDT | HAIL 0.25 | 4 S Waynesboro, GA | PUBLIC REPORT ON SOCIAL MEDIA OF PEA SIZED HAIL NEAR BURKE COUNTY AIRPORT ON MCMASTER ROAD. |
| Jun 14, 12:25 PM EDT | TSTM WND DMG | Girard, GA | BURKE COUNTY DISPATCH REPORTED A TREE DOWN IN GIRARD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2064 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WUUS52 KCAE 141605
SVRCAE
GAC033-SCC011-141645-
/O.NEW.KCAE.SV.W.0085.220614T1605Z-220614T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1205 PM EDT Tue Jun 14 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Burke County in east central Georgia...
Western Barnwell County in central South Carolina...
* Until 1245 PM EDT.
* At 1204 PM EDT, a severe thunderstorm was located over Burke County
Airport, or near Waynesboro, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Keysville, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3283 8230 3283 8231 3293 8227 3308 8229
3324 8224 3324 8218 3320 8176 3317 8177
3313 8173 3309 8165 3309 8161 3304 8155
3291 8176 3295 8186 3292 8196 3292 8208
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1604Z 269DEG 13KT 3303 8196
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:56 AM EDT, 9 minutes earlier.
Area forecast discussion, Jun 14, 11:56 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1156 AM EDT Tue Jun 14 2022
.SYNOPSIS...
High pressure and strong upper-level ridging builds in from the
west into the middle of the week with unseasonably hot
temperatures expected. A Heat Advisory will be in effect from
Noon until 7pm on Tuesday. High pressure weakens slightly by
Thursday and Friday, but temperatures are still expected to be
above normal. There will be widely scattered afternoon and
evening thunderstorms each day this week. Any relief from the
heat will likely hold off until the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Very challenging forecast today as a morning remnant MCS pushed
into the northern Midlands and with a very unstable air mass
already in place with MUCAPE over 3000 J/kg and DCAPE at or
above 1000 J/kg storms intensified as they moved into the
favorable environment as the outflow initiated new convection.
Regional radar shows the strongest storms have moved into the
CSRA and southern Midlands with a solid line forming from near
AGS eastward to near OGB and expect damaging winds with this
line as it shifts southeastward. Updated pops to account for
current activity.
Next challenge is temperatures and additional convection this
afternoon with strong heating expected as upper ridge builds
from the west and northwesterly downslope flow aids in warming.
Existing clouds and precip have slowed temperatures that started
out very warm this morning as CAE already reached 90 by 9am
before storms moved in. Temperatures may rebound this afternoon
if some thinning of the convective debris clouds occur but it
may be tough to reach the previous forecast highs so lowered
them slightly. Do not feel comfortable dropping the Heat
Advisory although in areas that have seen storms it may be
difficult to reach that criteria.
Low confidence in hi-res models given none really handled this
morning convection very well but there is some consistency among
them in showing convection developing upstream over WV/VA which
is evident on satellite imagery diving southward this afternoon
and moving around the periphery of the upper ridge into our area
by this evening with possibly another MCS later in the night
coming in from the northeast. Will update to include some
overnight pops to account for this possibility. Should be
another very warm night with clouds and moist low levels
limiting radiational cooling and expect lows in the 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper ridge to remain centered just to our NW. The upper ridge, and
associated high LFC heights/convect temps, will act to suppress
areal convective coverage, but sufficient atmospheric moisture along
with convergence along the boundary, in concert with a sea breeze,
expected to result in scattered diurnal thunderstorms, favoring
southern areas, a few of which could reach severe limits. SPC has
region outlooked in a MRGL risk of Severe. A Heat Advisory may
be needed again Wed.
Upper ridge remains in place Thursday then begins to shift to our
west Friday. Significant atmospheric moisture to generally remain in
place, though drier air noted to our E Thursday with weak high
pressure ridging down into the Mid Atlantic/Carolina coast.
This appears will favor western areas with a chance of diurnal
convection Thu. Another front will slip down into the region
Friday and act as a focus for scattered thunderstorms. Temps are
progged not to be quite as hot Thu/Fri.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High amplitude pattern. Upper high center to shift to the central
CONUS with trough/closed low over E Can/New Eng, providing a NW flow
aloft for our region. GFS/EC ensemble means indicate drier air
working in Saturday, with cooler air and negative h85 temp anomalies
working in Sunday into Monday, providing us with a shot of fairly
brief near normal temps. By Tue/Wed, the upper ridge to build back
to the east with downslope h85 flow and positive h85 temp anomalies
returning. Dry air to remain, with temps trending back up. Latest
NBM indicates temps may get back up in the vicinity of 100+ again
by Tue.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR conditions expected through the 24hr forecast period outside
of storms.
Early convection associated with MCS will continue southeastward
and impact OGB/AGS/DNL through 17z with IFR/LIFR vsby and
thunderstorms with strong wind gusts likely at least 30 knots.
More uncertainty later in the afternoon as atmosphere will be
stabilized a bit but could become unstable again by early
evening with possibility of additional convection overnight
although confidence is low so will not address this until the
18z forecast. Winds increasing out of the west this afternoon
between 5 to 10 knots outside of storms.
EXTENDED AVIATION OUTLOOK...Mostly VFR conditions should
prevail through this week. Scattered showers or thunderstorms
may produce some brief and localized restrictions during the
afternoon and evening hours.
&&
.CLIMATE...
The first heat wave of the summer will push temperatures to near
record values across the Midlands and Central Savannah River
Area through mid-week. Here are the record high temperatures
for both Columbia and Augusta today through Thursday.
Tuesday:
Augusta - 103 degrees in 2010
Columbia - 102 degrees in 1958
Wednesday:
Augusta - 104 degrees in 2010
Columbia - 102 degrees in 1899
Thursday:
Augusta - 100 degrees in 2015
Columbia - 101 degrees in 2016
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ040-063>065-
077.
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
&&Hazardous weather outlook, Jun 14, 3:09 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 309 AM EDT Tue Jun 14 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-150715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 309 AM EDT Tue Jun 14 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A marginal risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Heat Advisory may be required again for Wednesday. A marginal risk of severe thunderstorms Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 14, 9:25 AM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
925 AM EDT Tue Jun 14 2022
SCZ020-021-141400-
Fairfield SC-Newberry SC-
925 AM EDT Tue Jun 14 2022
...Strong thunderstorms will impact portions of Fairfield and
northeastern Newberry Counties through 1000 AM EDT...
At 924 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blackstock to 6 miles northwest of Blair.
Movement was south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winnsboro, VC Summer Nuclear Station, Fairfield County Airport,
Monticello, Jenkinsville, Blair, Blackstock, Ridgeway, Pomaria,
Lebanon Fire Station, Henderson Island, Mitford, Fairfield County
Detention Center, Rion, Winnsboro Mills, Fairfield Elementary School,
Maybington Fire Station, Feasterville Fire Station and White Oak.
This includes Interstate 77 between mile markers 33 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3455 8096 3430 8089 3425 8148 3447 8151
3449 8149 3449 8146 3450 8142 3456 8143
3457 8142
TIME...MOT...LOC 1324Z 341DEG 19KT 3453 8118 3449 8147
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NSSpecial weather statement, Jun 14, 10:09 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
1009 AM EDT Tue Jun 14 2022
SCZ020>022-026>028-141445-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Kershaw SC-
Saluda SC-
1009 AM EDT Tue Jun 14 2022
...Strong thunderstorms will impact portions of south central
Fairfield, southeastern Newberry, central Lexington, east central
Saluda, northern Richland and southwestern Kershaw Counties through
1045 AM EDT...
At 1009 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Killian to near Dreher Island State Park.
Movement was southeast at 10 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Dentsville, Oak Grove, Highway 6 at Lake
Murray Dam, Red Bank, South Congaree, Pine Ridge, Arcadia Lakes,
Columbia International University, Harbison State Forest,
Sesquicentennial State Park, Lake Carolina and SC State Fair Grounds.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 41 and 84.
Interstate 26 between mile markers 91 and 117.
Interstate 77 between mile markers 0 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Murray, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3398 8067 3383 8146 3414 8157 3426 8092
TIME...MOT...LOC 1409Z 334DEG 10KT 3415 8095 3406 8141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HCSpecial weather statement, Jun 14, 10:12 AM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
1012 AM EDT Tue Jun 14 2022
SCZ025>027-030-141445-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
1012 AM EDT Tue Jun 14 2022
...A strong thunderstorm will impact portions of northeastern
Edgefield, west central Lexington, north central Aiken and
southeastern Saluda Counties through 1045 AM EDT...
At 1012 AM EDT, Doppler radar was tracking a strong thunderstorm over
Johnston, or 14 miles west of Batesburg-Leesville, moving southeast
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Batesburg-Leesville, Edgefield, Johnston, Ridge Spring, Edgefield
County Airport, Monetta, Trenton, Ward, Strom Thurmond High School,
Harmony, Hibernia, Kneece and Samaria Fire Station.
This includes Interstate 20 in South Carolina between mile markers 37
and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 8197 3403 8153 3380 8145 3365 8179
TIME...MOT...LOC 1412Z 323DEG 11KT 3385 8177
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NSSpecial weather statement, Jun 14, 10:42 AM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
1042 AM EDT Tue Jun 14 2022
GAZ064-065-077-SCZ025-030-035-135-141515-
Burke GA-Richmond GA-Columbia GA-Barnwell SC-Aiken SC-
Northwestern Orangeburg SC-Edgefield SC-
1042 AM EDT Tue Jun 14 2022
...Strong thunderstorms will impact portions of central Columbia,
northern Burke, Richmond, south central Edgefield, northeastern
Barnwell, central Aiken and western Orangeburg Counties through 1115
AM EDT...
At 1041 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grovetown to 12 miles north of Denmark.
Movement was southeast at 10 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Martinez, Aiken Mall, Fort
Gordon, Augusta, Clearwater, Belvedere, Hephzibah, Williston,
Blackville, New Ellenton, Jackson, Glendale, South Augusta, Midtown,
Riverwood and Summerville.
This includes the following highways...
Interstate 20 in Georgia between mile markers 185 and 201.
Interstate 20 in South Carolina between mile markers 0 and 7.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3357 8232 3359 8133 3333 8122 3325 8217
TIME...MOT...LOC 1441Z 315DEG 10KT 3349 8221 3349 8114
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Jun 14, 10:48 AM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
1048 AM EDT Tue Jun 14 2022
SCZ025>028-030-037-141515-
Lexington SC-Aiken SC-Calhoun SC-Richland SC-Saluda SC-Edgefield SC-
1048 AM EDT Tue Jun 14 2022
...Strong thunderstorms will impact portions of northwestern Calhoun,
east central Edgefield, Lexington, northeastern Aiken, southeastern
Saluda and central Richland Counties through 1115 AM EDT...
At 1048 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aiken Municipal Airport to near Horrel
Hill. Movement was southeast at 20 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak Grove,
McEntire Air Base, Red Bank, Johnston, South Congaree, Pine Ridge,
Gaston, Arcadia Lakes, Eastover, Ridge Spring and Sesquicentennial
State Park.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 20 and 83.
Interstate 26 between mile markers 106 and 127.
Interstate 77 between mile markers 0 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3358 8167 3388 8062 3414 8082 3383 8185
TIME...MOT...LOC 1448Z 332DEG 15KT 3372 8171 3401 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MGLocal storm report, Jun 14, 11:25 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1125 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM TSTM WND DMG 2 WSW BUFORD 34.74N 80.65W
06/14/2022 LANCASTER SC 911 CALL CENTER
LANCASTER 911 DISPATCH REPORTED TREES DOWN
ON LANGLEY RD AND HEYWARD HOUGH RD.
&&
NSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:19 AM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| Jun 14, 9:23 AM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 37 min |
| Jun 14, 9:25 AM EDT | Special Weather Statement | CAE | Fairfield | 35 min |
| Jun 14, 10:09 AM EDT | Special Weather Statement | CAE | Lexington, Richland | 36 min |
| Jun 14, 10:12 AM EDT | Special Weather Statement | CAE | Saluda | 33 min |
| Jun 14, 10:42 AM EDT | Special Weather Statement | CAE | Aiken | 33 min |
| Jun 14, 10:48 AM EDT | Special Weather Statement | CAE | Lexington, Richland | 27 min |
| Jun 14, 10:55 AM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 65 min |
| Jun 14, 10:58 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 32 min |
| Jun 14, 11:09 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 36 min |
| Jun 14, 11:28 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 62 min |
| Jun 14, 11:38 AM EDT | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Edgefield, Lexington, Orangeburg | 112 min |
| Jun 14, 11:44 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 46 min |
| Jun 14, 12:13 PM EDT | Special Weather Statement | CAE | Richmond | 32 min |
| Jun 14, 12:47 PM EDT | Special Weather Statement | CAE | Burke | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.